Drug-induced phospholipidosis of the kidney suspected to be caused by atomoxetine

Read full text
Authors: Sung-Eun Choi, Kee Hyuck Kim, MinSun Jung, Jeong Hae Kie
Cited by: 3
References: 17

Abstract

Drug-induced phospholipidosis (DIP) is characterized by intracellular accumulation of phospholipids with lamellar body formation secondary to drug-altered lipid metabolism, which can trigger inflammation and histopathological changes. Fabry disease and DIP both exhibit zebra bodies on electron microscopy, complicating differential diagnosis. A 17-year-old male with microscopic hematuria and proteinuria had received atomoxetine (40 mg) for 11 months to treat attention-deficit hyperactivity disorder. Light microscopy showed one glomerulus with perihilar sclerosis and periglomerular fibrosis. Kidney biopsy revealed zebra bodies in podocytes, initially suggesting Fabry disease. However, α-galactosidase A enzyme activity was normal on tandem mass spectrometry. Next-generation sequencing of GLA identified only three benign variants. This represents the first reported case of atomoxetine-induced DIP. When zebra bodies are observed, clinicians should consider DIP caused by cationic amphiphilic drugs alongside Fabry disease. Atomoxetine meets the structural criteria for inducing DIP, and awareness of this potential complication is essential.

Fields of Study & Subjects

Lysosomal Storage Disorders Research Amyloidosis: Diagnosis Treatment Outcomes Biomedical Research and Pathophysiology

Publication details

Journal / source
Journal of Pathology and Translational Medicine
Publisher
The Korean Society of Pathologists and The Korean Society for Cytopathology
Volume
60
Issue
1
Pages
124–128
Publication date
7 January 2026
Language
EN